What happens if you overdose?

From Desk Reference to the Diagnostic Criteria from DSM-3-R (American Psychiatric Association, 1987):

Caffeine-Induced Organic Mental Disorder 305.90 Caffeine Intoxication

  1. Recent consumption of caffeine, usually in excess of 250 mg.
  2. At least five of the following signs:
    1. restlessness
    2. nervousness
    3. excitement
    4. insomnia
    5. flushed face
    6. diuresis
    7. gastrointestinal disturbance
    8. muscle twitching
    9. rambling flow of thought and speech
    10. tachycardia or cardiac arrhythmia
    11. periods of inexhaustibility
    12. psychomotor agitation
  3. Not due to any physical or other mental disorder, such as an Anxiety Disorder.

Basically, overdosing on caffeine will probably be very very unpleasant but not kill or deliver permanent damage. However, People do die from it.

Toxic dose

The LD_50 of caffeine (that is the lethal dosage reported to kill 50% of the population) is estimated at 10 grams for oral administration. As it is usually the case, lethal dosage varies from individual to individual according to weight. Ingestion of 150mg/kg of caffeine seems to be the LD_50 for all people. That is, people weighting 50 kilos have an LD_50 of approx. 7.5 grams, people weighting 80 kilos have an LD_50 of about 12 grams.

In cups of coffee the LD_50 varies from 50 to 200 cups of coffee or about 50 vivarins (200mg each).

One exceptional case documents survival after ingesting 24 grams. The minimum lethal dose ever reported was 3.2 grams intravenously, this does not represent the oral MLD (minimum lethal dose).

In small children ingestion of 35 mg/kg can lead to moderate toxicity. The amount of caffeine in an average cup of coffee is 50 - 200 mg. Infants metabolize caffeine very slowly.

 

Symptoms
  • Acute caffeine poisoning gives early symptoms of anorexia, tremor, and restlessness. Followed by nausea, vomiting, tachycardia, and confusion. Serious intoxication may cause delirium, seizures, supraventricular and ventricular tachyarrhythmias, hypokalemia, and hyperglycemia.
  • Chronic high-dose caffeine intake can lead to nervousness, irritability, anxiety, tremulousness, muscle twitching, insomnia, palpitations and hyperreflexia. For blood testing, cross-reaction with theophylline assays will detect toxic amounts. (Method IA) Blood concentration of 1-10 mg/L is normal in coffee drinkers, while 80 mg/L has been associated with death.
Treatment
  • Emergency Measures
    • Maintain the airway and assist ventilation. (See Appendix A)
    • Treat seizures & hypotension if they occur.
    • Hypokalemia usually goes away by itself.
    • Monitor Vital Signs.
  • Specific drugs & antidotes. Beta blockers effectively reverse cardiotoxic effects mediated by excessive beta-adrenergic stimulation. Treat hypotension or tachyarrhythmias with intravenous propanolol, .01 - .02 mg/kg. , or esmolol, .05 mg/kg , carefully titrated with low doses. Esmolol is preferred because of its short half life and low cardioselectivity.
  • Decontamination
    • Induce vomiting or perform gastric lavage.
    • Administer activated charcoal and cathartic.
    • Gut emptying is probably not needed if 1 2 are performed promptly.
Appendix A
Performing airway assistance.
  1. If no neck injury is suspected, place in the "Sniffing" position by tilting the head back and extending the front of the neck.
  2. Apply the "Jaw Thrust" to move the tongue out of the way without flexing the neck: Place thumb fingers from both hands under the back of the jaw and thrust the jaw forward so that the chin sticks out. This should also hurt the patient, allowing you to judge depth of coma. :)
  3. Tilt the head to the side to allow vomit and snot to drain out.

From conversations on alt.drugs.caffeine:

The toxic dose is going to vary from person to person, depending primarily on built-up tolerance. A couple people report swallowing 10 to 13 vivarin and ending up in the hospital with their stomaches pumped, while a few say they've taken that many and barely stayed awake.

A symptom lacking in the clinical manual but reported by at least two people on the net is a loss of motor ability: inability to move, speak, or even blink. The experience is consistently described as very unpleasant and not fun at all, even by those very familiar with caffeine nausea and headaches.

Comments

What?

Don't tell people stuff like this... he/she is not overdosed to the point of heart-attack or stroke! Come on, it clearly states above that the LD50 is around 10g... and if they're in the USA espresso is mostly just a marketing term for normal coffee...

Thanks for this article! I

Thanks for this article! I was kind of worried I might have overdosed on caffeine because I had four 20oz bottles of Diet Coke today, two during lunch and two during dinner. However now I'm not worried because I see that I didn't drink anywhere near a toxic amount. My heart is beating pretty fast and I can't sleep but I think after I rest for a while I'll be fine. I didn't realize how strong Diet Coke could be.

Diet coke

Diet coke contains phenylalanine as do many diet drinks and foods. Phenylalanine has caused so many heart problems that it now must be in bold print on the ingredient labels. I learned this through a friend asking if I drank a lot of diet drinks when I was telling her that I had irregular heartbeats that were getting so bad I couldn't lay down to sleep without my heart doing strange things. I cut the diet drinks out of my diet and the heart arrythmia disappeared. Now I can get away with drinking maybe one diet drink (I like them) if I'm not tired, but two definitely brings back irregular heartbeats. If I'm tired, even one diet drink containing phenylalanine causes irregular heartbeats. It isn't just the caffeine that can cause problems if you're drinking diet drinks.

Don't go spreading the heeby geebies

Some people are actually allergic to phenylalanine. That's the only reason it is listed so boldly. People have been drinking diet coke for decades now and it has never been implicated with ill effects like some crazies will tell you '"anecdotally".

Energy drinks = Evil

I am fourteen years old. I went out last saturday, and went into Poundland. And I bought 4 cans of energy drink for £1. At around 11:30am on that day I drank a can. Later on me and my mum had to go to Newtown, so it was about an hours drive there. So on the way back I drank the 3 cans that were left over. I didnt think anything of it really. But like 2 hours later I felt really weird.. My face was like a beatroot,,.. seriously (!) and I had a temperature. Didnt wanna eat anything for dinner. My eyes went all funny. I sat there at the kitchen table with my mum and her boyfriend. I was staring blankly (this really creeped mums boyfriend out). I went to bed around10:30, thinking id be better in the morning. My boyfriend phoned and we chatted for about 2 hours. My body was aching. Managed to go to sleep at wround 1am.
The next day i went to school, still feeling ill. I then had to cans of energy drink after school. My temp rose to about 41digrees..
Its tuesday now and i feel really bad still. Also im getting tonsilitus. NOT pleasent. But i think the energy drink was even more unpleasent.

Be careful with the amount. It may sound silly but overdosing on caffine can cause damage!

I learned my lesson, too

I am also 14, and I learned my lesson, too. Just yesterday I bought an AMP Energy drink. I drank it all (the 16 oz. TallBoy) rather quickly, in about a minute and a half. About 3-5 minutes later, I started feeling the usual hyperactivity. However, I felt pure bliss, but that's all I really remember. After my crash, I went back into my room, where I had drunk the AMP. I looked at the can, and there was a push pin near it. The can was covered in writing that had ben scratched in. It said things like "HA HA HA" and "PUT ME IN THE LOONY BIN" and "I WANT MY JACKET". I think I meant a straightjacket. It was all VERY weird.

kronik will cure you.

what kind of energy drinks did you drink? becuase i drink 3 to 5 rockstar enerygy drinks everyday, and i feel fine. also i have been consuming energy drinks for a few years now, and i have never felt how you have or are feeling. I hope you feel better if your not allready feeling better.

Excedrin Migraine

Hahaha....So, I had a head ache and ill I did was take 2 excedrin migraines and for the past 3 hours I have felt so horrible and sick. I threw up everything that I had eaten for lunch (tmi i know) and I have no idea why only 2 tablets did that to me, but wow....I guess Im pretty sensitive to it. I feel like Im on crack...Ive been shaky....cant do anything....im at work right now and im really useless. Its a good thing that my boss knows me well enough to know i would never do drugs otherwise i think i would be fired right now....I HATE THIS FEELING!!!

anorexia

caffeine overdose leads to early symptoms of anorexia? as in if I ingest too much caffeine I'll begin to think I'm fat?

took stacker pills from circle k

about 900mg of caffeine. had to call out of work. i feel really sick. this ruined my weekend. hope im not depressed for days :(

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.